FDA Warning: Haloperidol Joins Droperidol
Haloperidol is associated with a risk for torsades de pointes and QT prolongation.
Many hospitals removed droperidol from the emergency department treatment supplies after the U.S. FDA issued a health risk warning in 2001. Haloperidol, another butyrophenone, is also commonly used, both intramuscularly and intravenously, to control agitated patients in the ED, has also been tagged for causing adverse health risks.
In September 2007, the FDA released a warning that torsades de pointes and QT prolongation might occur in patients receiving haloperidol, particularly when the drug is administered intravenously or at doses higher than recommended. The FDA notes that haloperidol is not approved for intravenous use.
According to Diane M. Birnbaumer, MD, FACEP, both drugs are crucial drugs in sedating agitated patients, but carry a caution.
“However, it is prudent to document the need for these agents and to exercise caution when using them in patients who have other conditions that put them at risk for QT prolongation, such as hypokalemia, hypomagnesemia, hypothyroidism, long QT syndrome, cardiac abnormalities, and use of drugs known to prolong the QT interval,” Birnbaumer said in the Journal Watch Emergency Medicine.
“In cases in which emergent sedation is needed for the safety of the patient and the healthcare providers, these agents are usually the best option.”
The warning is based on a total of 242 case reports of QT prolongation or torsades de pointes, many of which were confounded by other agents or medical conditions that might cause these rhythm disturbances; several deaths occurred. The FDA states that, based on these reports alone, it cannot estimate the frequency of dysrhythmic events in patients receiving the drug.
U.S. Food and Drug Administration (FDA). Information for healthcare professionals: Haloperidol (marketed as Haldol, Haldol Decanoate and Haldol Lactate). 2007 Sep 17 . (http://www.fda.gov/Cder/drug/InfoSheets/HCP/haloperidol.htm)